North Carolina, 2010

Flood in North Carolina, May 29, 2010

May 29, 2010 · NWS ILM · 1 event in 1 county or zone

A stalled front produced slow moving thunderstorms that dumped around five inches of rain in southern Brunswick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stalled front produced slow moving thunderstorms that dumped around five inches of rain in southern Brunswick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 6:36 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 29, 6:36 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
736 AM EDT SAT MAY 29 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL SLOWLY DISSIPATE ACROSS THE AREA THROUGH
TONIGHT. BERMUDA HIGH PRESSURE WILL BUILD ACROSS THE AREA BEGINNING
SUNDAY AND PERSIST THROUGH MOST OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SATURDAY...ONGOING CONVECTION WILL ONLY SLOWLY DIMINISH
THROUGH DAYBREAK. STILL SOME HEAVY RAIN IN A FEW AREAS...PRIMARILY
ACROSS PORTIONS OF COLUMBUS COUNTY...EXTENDING INTO SMALL PORTIONS
OF BRUNSWICK AND HORRY. THIS APPEARS TO BE IN AN AREA WHERE OUTFLOW
BOUNDARIES MERGED WITH THE FRONTAL BOUNDARY AND LOW LEVEL MOISTURE
CONVERGENCE IS MAXIMIZED. FOR THE SAME REASON...WE MAY SEE ACTIVITY
FILL IN FURTHER E ACROSS PENDER AND NEW HANOVER COUNTIES DURING THE
NEXT COUPLE OF HOURS. ON THE SYNOPTIC SCALE...A WEAK FRONTAL
BOUNDARY WILL SLOWLY DISSIPATE THROUGH TONIGHT. MODELS DID NOT
INITIALIZE WELL AND SO THEIR OUTPUT IS RATHER SUSPECT THIS PERIOD.
CLOUDS ARE EXPECTED TO LINGER LONGER ACROSS THE FORECAST AREA THIS
MORNING. THIS WILL LIMIT MAGNITUDE OF INSOLATION AND CAP MAY BE
TOUGH TO BREAK TODAY. CAP TODAY IS CONSIDERABLY LOWER THAN
YESTERDAY...NEAR 5 KFT INLAND TRENDING EVEN LOWER NEAR THE COAST.
STORM MOTIONS EVEN SLOWER THAN ON FRI AND CONVECTION COULD BE
VIRTUALLY STATIONARY AT TIMES. INSTABILITY NOT ANYWHERE NEAR AS
IMPRESSIVE TODAY AS ON FRI...PRIMARILY DUE TO LOWER DAYTIME
MAXIMUMS. THEREFORE...ALTHOUGH NOT A HIGH CONFIDENCE FORECAST...WE
WOULD EXPECT CONVECTION TO BE MORE SCATTERED TODAY. THAT BEING
SAID...CONVECTION TODAY COULD DEVELOP ANYWHERE FIRST PART OF
DAY...INCLUDING THE SEABREEZE BOUNDARY. OUTFLOW BOUNDARIES WILL ALSO
SERVE AS POINTS OF INITIATION. THE CHANCES FOR RAIN ALONG THE
IMMEDIATE COAST WILL DIMINISH DURING THE MID AND LATE AFTERNOON AS
SEABREEZE MAKES INLAND PROGRESS. WE DO EXPECT CONVECTION TO
DISSIPATE MUCH QUICKER TONIGHT AS RIDGING GRADUALLY BUILDS ACROSS
THE AREA...BOTH SURFACE AND ALOFT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...EXPECT A TREND TOWARD MORE STABLE CONDITIONS
AS AN UPPER RIDGE BUILDS INTO THE CAROLINAS FROM THE SE AND THE
CUTOFF UPPER LOW OVER THE DEEP SOUTH FILLS IN. SFC PATTERN WILL
TRANSITION TO MORE OF THE BERMUDA HIGH THAT USUALLY BECOMES THE
MAIN PLAYER THIS TIME OF YEAR. WILL RETAIN SLIGHT CHANCE POPS FOR
SEABREEZE CONVECTION ON SUNDAY...AND BELIEVE THAT MAY BE GENEROUS.
DRY FORECAST ON MONDAY AS IT SHOULD BE EVEN A LITTLE MORE STABLE.

UNCANNY AGREEMENT BETWEEN MODEL TEMP GUIDANCE. WITH THE VERY SMALL
DISCONNECT ON MAX TEMPS INLAND WILL FAVOR THE NAM MOS AND LET
MONDAY BE THE WARMER OF THE TWO DAYS. MINS ALSO A FEW DEGREES
ABOVE CLIMO.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...RIGHT ON TIME FOR THE START OF
METEOROLOGICAL SUMMER IT LOOKS LIKE WE SHOULD HAVE A WELL-
ENTRENCHED...IF NOT VERY STRONG...BERMUDA HIGH THAT CONTROLS OUR
WEATHER FOR MUCH OF THE PERIOD. GFS STILL TRYING TO BRING A FRONT
INTO OUR AREA TUESDAY NIGHT BUT NOW WEAKENING THE BOUNDARY
OVERHEAD THROUGH THURSDAY. AS A RESULT IT IS RATHER BULLISH WITH
DIURNAL CONVECTION...AND WILL BE TAKEN WITH A GRAIN OF SALT FOR AT
LEAST ONE MORE RUN. GENERALLY LOOKING AT ISOLATED SHOWERS AND
TSTMS EACH DAY AND TEMPS A CATEGORY OR TWO ABOVE CLIMO.

STRONGER FRONT ADVERTISED AT THE END OF THE WEEK IS ALSO
QUESTIONABLE GIVEN THAT THERE IS NO BACKING FROM THE ECMWF ON THIS
SOLUTION. HOWEVER THIS IS AT LEAST THE SECOND 00Z/12Z GFS RUN TO
ADVERTISE A FRONTAL PASSAGE SO LATER SHIFTS WILL NEED TO KEEP TABS
ON THIS. AT THIS POINT THE FORECAST WILL NOT REFLECT ANY FROPA
WITHIN THE NEXT 7 DAYS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...MODERATE CONFIDENCE FORECAST THROUGH THE VALID PERIOD
WITH SCATTERED CONVECTION LIKELY THROUGHOUT TODAY.

INTERESTING RADAR MOSAIC THIS MORNING WITH A STEADY EAST TO WEST
ORIENTED LINE OF CONVECTION PUSHING ONSHORE BELOW EASTERLY WINDS. AT
THE SAME TIME...SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS
THE COASTAL COMMUNITIES AS WELL...TEMPORARILY REDUCING VSBYS AND
CREATING MVFR CIGS. BELIEVE THIS CONVECTION IS FIRING DUE TO
ENHANCED LOW LEVEL LR/S OVER THE WARM OCEAN...AND ONCE AIR
TEMPERATURES INCREASE THIS MORNING EXPECT COVERAGE OF SHOWERS TO
DIMINISH FOR A WHILE. HAVE TEMPO MVFR GROUPS AT ILM/CRE/MYR FOR THE
FIRST FEW HOURS THIS MORNING TO ACCOUNT FOR CONTINUED
CONVECTION...BUT EXPECT PREDOMINATE VFR CONDITIONS. GUIDANCE NOT
INITIALIZING THIS MORNINGS CONVECTION VERY WELL...APPEARS THAT SREF
HAS THE BEST HANDLE ON IT SO HAVE LEANED ON THAT FOR THIS VALID
PERIOD.

TRICKY FORECAST THIS AFTN WITH CONVECTION EXPECTED TO FIRE AGAIN
ACROSS THE AREA WITH REMNANT COLD POOL REMAINING ALOFT TO ENHANCE
LR/S. A WEAK MID LEVEL CAP WILL EXIST THIS AFTN...SO IT WILL TAKE
ENHANCED LIFT ALONG BOUNDARIES TO CREATE TS TODAY. EXPECT THIS TO
OCCUR FIRST ALONG THE SEA BREEZE NEAR ILM/CRE/MYR...AND LATER IN THE
AFTN AT THE INLAND TERMINALS. TRYING TO TIME EXACTLY WHEN CONVECTION
WILL DEVELOP IS TOUGH TODAY SO HAVE GONE VCTS THROUGH THE AFTN AND
WILL UPDATE AS NECESSARY ONCE STORMS BEGIN TO FIRE. EXPECT AT LEAST
TEMPO MVFR IN ANY TS WITH IFR POSSIBLE IN ANY STRONGER CONVECTION.
VFR WILL BE THE RULE WHEN TS IS NOT OCCURRING. WINDS TODAY WILL BE
PREDOMINATELY FROM THE E/SE INCREASING TO 10 TO 14 KT DURING THE
AFTN. BY THE END OF THIS VALID PERIOD CONVECTION SHOULD DISSIPATE
LEAVING ONLY LIGHT WINDS AND BKN CONVECTIVE DEBRIS CIRRUS.

EXTENDED OUTLOOK...ISOLATED SHOWERS/THUNDERSTORMS SUNDAY. VFR
MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE WITH A COLD
FRONT TUESDAY NIGHT AND WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3AM SATURDAY...WEAK FRONTAL BOUNDARY LIES ACROSS THE NORTHERN
WATERS AS OF 08Z. THIS BOUNDARY WILL SLOWLY DISSIPATE THROUGH
TONIGHT. SEABREEZE FRONT WILL PUSH INLAND THIS AFTERNOON AND WITH
THAT...WINDS WILL VEER FROM AN EASTERLY DIRECTION TO SE. WINDS WILL
ALSO BE HIGHER ACROSS THE NEAR SHORE WATERS THIS AFTERNOON AND EVE
DUE TO THE SEABREEZE CIRCULATION. AS BERMUDA RIDGE BUILDS ACROSS THE
WATERS TONIGHT AND SUN...WINDS WILL VEER TO S AND SW. SEAS WILL
REMAIN VIRTUALLY UNCHANGED...3 TO POSSIBLY A FEW 4 FOOTERS OUT NEAR
FRYING PAN SHOALS WITH 2 FT OR LESS NEAR SHORE. A WEAK 8 TO 9 SECOND
ESE SWELL WILL HAVE ONLY A MINOR CONTRIBUTION TO THE OVERALL SEA
HEIGHTS.

SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM SATURDAY...STRENGTHENING BERMUDA RIDGE WILL ASSERT
ITSELF ACROSS THE WATERS...WITH ANY FRONTAL SYSTEMS BEING KEPT
WELL TO THE NORTH AND WEST. WINDS WILL OSCILLATE WITH THE DAILY
SEABREEZE...BACKING TO SOUTHERLY AND PICKING UP TO A SOLID 15 KT
EACH AFTERNOON AND EVENING. SEAS AROUND 3 FT IN MOST
LOCATIONS...BUT COULD SEE A FEW 4 FOOTERS ALONG FRYING PAN SHOALS.
EITHER WAY...BOTH WINDS AND SEAS WILL REMAIN WELL BELOW ADVISORY
THRESHOLDS.

LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...LOOKS LIKE A RATHER SUMMER-LIKE PATTERN
THROUGH THE LONG TERM PERIOD. THE BERMUDA HIGH WILL BE ANCHORED IN
PLACE KEEPING THE WIND OUT OF THE SOUTHWEST WITH SPEEDS GENERALLY
IN THE 10 TO 15 KT RANGE. THUNDERSTORMS WILL TEND TO FAVOR THE
LANDMASS RATHER THAN THE MARINE ENVIRONMENT...BUT ANY MORE
ORGANIZED CONVECTION COULD PUSH OUT OVER THE WATER. SEAS WILL
AVERAGE 2 TO 3 FT...HIGHEST OFFSHORE...IN A SHORT PERIOD WIND WAVE
WITH ONLY A VERY MINOR SWELL COMPONENT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...JDW
Hazardous weather outlook, May 29, 3:20 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
420 AM EDT SAT MAY 29 2010

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-300830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
420 AM EDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE VERY HEAVY RAINFALL. NEAR STATIONARY THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING SIGNIFICANT PONDING OF WATER IN LOW LYING
AND POOR DRAINAGE AREAS. THE STRONGEST THUNDERSTORMS WILL PRODUCE
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-300830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
420 AM EDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, May 29, 1:47 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
247 AM EDT SAT MAY 29 2010

NCZ087-096-099-290845-
COLUMBUS-BLADEN-ROBESON-
247 AM EDT SAT MAY 29 2010

...STRONG THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS NEAR
EVERGREEN AND FAIR BLUFF...

AT 246 AM EDT...THUNDERSTORMS WERE PRODUCING TORRENTIAL DOWNPOURS
FROM NEAR EVERGREEN TO FAIR BLUFF...MOVING NORTHWEST AT 5 MPH.

THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO TWO INCHES.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. FREQUENT LIGHTNING IS
ALSO EXPECTED.

THROUGH 430 AM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE
BARNESVILLE...BOARDMAN...CHADBOURN...CHERRY GROVE...EVERGREEN...FAIR
BLUFF...FAIRMONT...CERRO GORDO...ORRUM AND PROCTORVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS IN ADDITION TO VERY
HEAVY RAIN INCLUDING CLOUD TO GROUND LIGHTNING...AND LOCALIZED
FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS
PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3461 7894 3444 7862 3420 7895 3421 7896
      3444 7920

RJD
Special weather statement, May 29, 3:10 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
410 AM EDT SAT MAY 29 2010

NCZ100-290945-
BRUNSWICK-
410 AM EDT SAT MAY 29 2010

...FREQUENT LIGHTNING AND TORRENTIAL RAIN OVER WESTERN BRUNSWICK
COUNTY...

AT 408 AM EDT...A THUNDERSTORM WAS PRODUCING HEAVY RAIN...2 MILES
EAST OF LONGWOOD...OR JUST WEST OF SHALLOTTE...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL PRODUCE HEAVY RAINFALL OF UP TO 2 INCHES.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. IN ADDITION...AN
EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ASH...EXUM...FREELAND...
GRISSETTOWN...HONEY ISLAND...IREDELL...LONGWOOD...RUSSTOWN AND
WACCAMAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. STAY AWAY FROM WINDOWS AND DOORS, AND STAY OFF
PORCHES.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3391 7840 3390 7860 3392 7862 3397 7864
      3400 7864 3403 7859 3406 7856 3414 7854
      3416 7852 3416 7849 3414 7844 3414 7842

RAS
Local storm report, May 29, 6:28 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
728 AM EDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLOOD            4 SSE RUSSTOWN          33.90N 78.39W
05/29/2010                   BRUNSWICK          NC   PUBLIC

            PUBLIC REPORTS 10 INCHES OF WATER ALONG E. 2ND STREET AND
            E. 3RD STREET NEAR OCEAN ISLE BEACH.

&&

WEISS
Local storm report, May 29, 7:33 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
833 AM EDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            3 E SEASIDE             33.89N 78.44W
05/29/2010                   BRUNSWICK          NC   PUBLIC

            PUBLIC REPORTS 10 INCHES OF WATER ALONG E. 2ND STREET
            BETWEEN HWY 901 AND SHALLOTTE BLVD. SMALL CARS HAVING
            TROUBLE PASSING THROUGH.

&&

WEISS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brunswick

When
May 29, 7:45 AM EST to 9:15 AM EST
Where
Brunswick County, 1.34 mi N of Grissettown to 0.98 mi NNW of Grissettown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.949, -78.504

Emergency Manager reported water flowing across Hwy 17 near Hwy 904 in Ocean Isle Beach. The road was impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230405.